Alert archive / New York / Wind Advisories in 2019

Wind Advisory 15, NWS Buffalo, NY

October 21, 2019Chautauqua County, New York

NWS Buffalo, NY issued this wind advisory at Oct 21, 2019, 4:22 AM EDT for Chautauqua County, New York. It took effect at Oct 21, 2019, 8:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2019, 4:22 AM EDT (08:22 UTC)
In effect from
Oct 21, 2019, 8:00 PM EDT
Expired
Oct 22, 2019, 4:15 AM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS71 KBUF 210822
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
422 AM EDT Mon Oct 21 2019

NYZ019-211630-
/O.NEW.KBUF.WI.Y.0015.191022T0000Z-191022T1200Z/
Chautauqua-
Including the city of Jamestown
422 AM EDT Mon Oct 21 2019

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chautauqua county.

* WHEN...From 8 PM this evening to 8 AM EDT Tuesday.

* IMPACTS...Gusty winds could toss around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
569 
WWUS71 KBUF 211043
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
643 AM EDT Mon Oct 21 2019

NYZ019-211845-
/O.CON.KBUF.WI.Y.0015.191022T0000Z-191022T1200Z/
Chautauqua-
Including the city of Jamestown
643 AM EDT Mon Oct 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chautauqua county.

* WHEN...From 8 PM this evening to 8 AM EDT Tuesday.

* IMPACTS...Gusty winds could toss around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
225 
WWUS71 KBUF 211817
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
217 PM EDT Mon Oct 21 2019

NYZ019-220230-
/O.CON.KBUF.WI.Y.0015.191022T0000Z-191022T1200Z/
Chautauqua-
Including the city of Jamestown
217 PM EDT Mon Oct 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chautauqua county.

* WHEN...From 8 PM this evening to 8 AM EDT Tuesday.

* IMPACTS...Gusty winds could toss around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Reynolds
537 
WWUS71 KBUF 220115
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
915 PM EDT Mon Oct 21 2019

NYZ019-221000-
/O.CON.KBUF.WI.Y.0015.000000T0000Z-191022T1200Z/
Chautauqua-
Including the city of Jamestown
915 PM EDT Mon Oct 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Chautauqua county.

* WHEN...Through 8 AM EDT Tuesday.

* IMPACTS...Gusty winds could toss around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
676 
WWUS71 KBUF 220815
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
415 AM EDT Tue Oct 22 2019

NYZ019-220915-
/O.CAN.KBUF.WI.Y.0015.000000T0000Z-191022T1200Z/
Chautauqua-
Including the city of Jamestown
415 AM EDT Tue Oct 22 2019

...WIND ADVISORY IS CANCELLED...

Strong wind gusts are no longer expected...therefore the advisory
has been cancelled.

$$

JJR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Oct 21, 4:21 AM EDT, 1 minute earlier.

Area forecast discussion, Oct 21, 4:21 AM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
421 AM EDT Mon Oct 21 2019

.SYNOPSIS...
High pressure exiting across the Saint Lawrence Valley will support
spectacular weather across our region today...as temperatures will
soar through the 60s. Many of the western counties will likely reach
into the 70s. As stunning as todays weather will be...it will be
equally dismal on Tuesday when a large lumbering cyclone over the
Upper Great Lakes will push a slow moving front through our region.
This will produce several hours of rain while ushering notably
cooler air in for the bulk of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Absolutely glorious weather will be found across our region today...
as sun filled skies will help to send temperatures soaring to
between 65 and 70. In fact...its not out of the question that some
sites west of the Genesee Valley could reach into the mid 70s. At
these levels...temperatures will average 15 to as much as 20 degrees
above seasonal values.

While high pressure over Quebec and the St Lawrence Valley will have
a lot to do with todays salubrious weather...a big contribution will
also come from the far reaching impact of a monstrously large storm
system over the northern plains/Upper Mississippi Valley. As an
anomalously strong (+3 STD with a return interval of 10-20 years)
175 kt H25 jet pours into the backside of a highly amplified
longwave trough over the nations mid section today...a very deep...
nearly vertically stacked storm will intensify. This process will
greatly amplify a downstream ridge that will cross our forecast
area during the course of the day. The resulting subsidence will
not only guarantee a wealth of sunshine (discounting some afternoon
cirrus)...but a deepening southerly flow aloft will direct
increasingly mild air into our region from the Ohio valley.

H85 temps are forecast to climb to between 12 and 14c over our
region this afternoon...and as the boundary layer flow increases...
so too will the amount of mechanical mixing. While I am reasonably
sure that a large portion of the H85 airmass will be able to mixed to
the sfc...I am more confident that temps of 14c at H925 will be
fully transported down. This would typically translate into
afternoon highs in the low to mid 70s. Will thus continue to aim
WELL above all guidance packages...but will be somewhat conservative
by going with max temps in the upper 60s to lower 70s over the
western counties. For what its worth...have also mixed down the
drier air at H875 to lower forecast dew points by as much as 5
degrees for the midday and afternoon.

The large lumbering cyclone will then cross the Upper Mississippi
Valley tonight...while its slow moving cold front (nearly parallel
to H7 flow) will grudgingly push from Lower Michigan across Lake
Erie. This will strengthen a southerly flow across our forecast area
that will maintain our very mild airmass. Temps will struggle to
drop below 60 for sites near Lake Erie...with early night mins only
ranging from near 50 east of Lake Ontario to the mid and upper 50s
elsewhere. Near steady...or slowly rising temps are then expected
during the wee hours of the morning as a 45kt low level jet will
push north across the region.

This low level jet will combine with lift from a 150kt H25 jet to
our west to help initiate some showers over the western counties
after midnight. Given the strong southerly flow...there will likely
be sharp leading edge to the rain. With this in mind have attempted
to sharpen the pop gradient over the region...largely by reducing
pops east of the Genesee Valley while holding onto continuity near
Lake Erie. This will result in rainfall amounts of less than a tenth
of an inch by daybreak...with negligible amounts east of the Genesee
valley and nothing east of the Finger Lakes.

Finally...the aforementioned 45 kt low level jet will be found in
the vcnty of a pronounced inversion around 2500 feet. While the flow
at this level is forecast to be more southerly than is typically
experienced during a true downslope wind event near the Chautauqua
ridge...still feel that winds along the lake Erie shore could gust
over 45 mph tonight. There is still a fair amount of foliage to take
into account as well...so will hoist a short lived wind advisory for
Chautauqua county for the overnight (00z-10z).

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
On Tuesday a mature and vertically stacked low pressure system will
meander its way northeastward from Wisconsin into central Ontario
Province...and while doing so will ease its trailing cold front
eastward and across our region. As this occurs...increasing moisture
transport...low level frontal convergence...and mid/upper level
height falls/DCVA on the front flank of this system will bring a
period of widespread light to moderate rainfall to our area. With
this package...have again slowed down the timing of the rain a bit
further from continuity given the north-south orientation of the
front and the negatively-tilted nature of the parent upper low...
both factors that continue to favor a slower overall eastward
progression to the entire system.

The above said...the occluding/slowly weakening nature of the parent
low and the still-progressive nature of the frontal boundary will
help to keep basin average rainfall amounts from this system largely
confined to the order of a half inch to an inch...with slightly
lower/higher amounts possible across the Genesee Valley and portions
of the North Country respectively. Taking such amounts and the
extended period of dry time between this system and last week's big
rainmaker into consideration...it still looks as if this system will
not lead to any hydrologic concerns as it crosses our region.
Otherwise fairly mild temperatures will persist out ahead of the
cold front...with readings on Tuesday mostly reaching into the lower
to mid 60s prior to the frontal passage.

While the bulk of the steadier rain will taper off following the
passage of the cold front Tuesday night...broad mid/upper level
troughing and associated wraparound moisture could still produce a
few more scattered synoptically-driven showers...while our airmass
also grows cold enough (850 mb temps falling to around zero Celsius)
to support the likelihood of another round of lake effect rain
showers downwind of the lakes. Given the southwesterly flow regime
that will be in place...these would affect areas northeast of the
lakes...beginning first off Lake Erie during the evening...then off
Lake Ontario overnight. Otherwise...ongoing cold air advection in
the wake of the cold front will result in a notably cooler night...
with lows settling back into the lower to mid 40s areawide.

Wednesday and Wednesday evening the lake effect showers will then
steadily wind down from southwest to northeast as much drier air
overspreads our region from the southwest...and modest warm air
advection also develops and leads to a rapid lowering of capping
inversion heights. At this juncture it still appears that the Lake
Erie activity should come to an end altogether sometime Wednesday
afternoon...with the Lake Ontario-driven showers then following suit
during the first half of Wednesday night. Outside of these it will
just be quiet...dry...and notably cooler than the preceding few
days...with Wednesday's highs ranging through the 50s...and lows
Wednesday night dipping into the upper 30s to mid 40s.

On Thursday the various guidance packages continue to come into
better agreement on the idea of the next weak trough partially
sagging into our region...though some differences still persist with
respect to how much headway this boundary will make...with the GFS
(unsurprisingly) again on the faster and more aggressive side of the
guidance envelope compared to the slower and more favored ECMWF and
GEM solutions. Following more along the lines of the latter...we
could see a few scattered light showers work into areas near Lakes
Erie and Ontario during the day...with areas further south more
likely to remain mainly dry. Otherwise an influx of milder air out
ahead of the trough will result in a milder day with highs climbing
back to above average levels in the upper 50s to mid 60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Thursday night into Friday the weak frontal boundary will slowly
ease southward across our region...with rather scattered showers
Thursday night possibly increasing a bit in coverage on Friday as a
weak wave of low pressure potentially develops and rides northeast
along the sagging boundary...as is currently advertised by the 00z
GFS and ECMWF. This said...am still going to keep associated PoPs
confined to the lower-to-mid chance range for now given the numerous
fluctuations the various guidance packages have exhibited during
this period over the past few days.

In the wake of this system...high pressure along with drier and
colder air should then build back across our region for Friday night
and Saturday. This should bring about an end to any synoptically-
driven showers by Saturday...though a weak lingering lake response
may still hang on into the day southeast of Lake Ontario. Otherwise
cold air advection will help to knock temperatures back to a bit
below late October normals.

After that...high pressure should then provide us with a dry but at
least somewhat chilly Saturday night...before departing on Sunday
and possibly giving way to a southern-stream system approaching from
the Ohio Valley...which could bring a few showers to western New
York depending upon the speed at which it advances in our direction.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
High pressure exiting across Quebec and the St Lawrence Valley will
continue to provide fair VFR weather across our region through
today. The only issues will be some valley fog across the Southern
Tier that could lead to MVFR to IFR conditions at sites like KJHW
and KELZ through 12z...as well as some fog across parts of the North
Country. Local cold pooling near the KART will support patchy IFR
vsbys through daybreak.

Conditions will gradually deteriorate tonight though...as a slow
moving cold front will approach the region. While cigs will remain
at VFR levels for the vast majority of the region...MVFR cigs will
be likely across parts of the Southern Tier by daybreak Tuesday. The
lowering cigs will be accompanied by some rain over the far western
counties...mainly after 08z.

The largest concern during this TAF period will be the onset of low
level wind shear tonight. A southerly 40-45kt low level jet combined
with a southeast flow at the surface will produce the potentially
hazardous wind shear conditions...so this has been added to the TAF
package.

Outlook...
Tuesday...MVFR to IFR in periods of rain.
Wednesday...MVFR to VFR with scattered lake effect rain showers
northeast of Lakes Erie and Ontario.
Thursday and Friday...VFR.

&&

.MARINE...
High pressure exiting across southern Quebec and the Saint Lawrence
Valley will result in a freshening east to southeast flow across the
Lower Great Lakes today and early tonight. A small craft advisory
will thus remain in effect for the western end of Lake Ontario.
Generally offshore winds will remain below small craft advisory
criteria elsewhere...while the largest waves will be confined to
Canadian waters.

As a cold front starts to cross the Lower Great Lakes tonight...
veering southeast winds will increase on Lake Erie and to a lesser
extent the far eastern end of Lake Ontario. While this will keep the
largest wave action in Canadian waters...have issued a small craft
advisory for the NY nearshore waters of Lake Erie for tonight and
Tuesday morning. Stay tuned for later updates though that could
include a SCA for sites north of Mexico Bay on lake Ontario.

The slow moving cold front will cross the Lower Great Lakes on
Tuesday. Along with several hours of rain...it will become choppy on
Lakes Erie and Ontario with winds and waves teetering near small
craft advisory levels through Tuesday night. There is a stronger
potential for SCA conditions throughout the Lower Great Lakes on
Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 8 PM this evening to 8 AM EDT Tuesday for
     NYZ019.
MARINE...Small Craft Advisory from 8 PM this evening to 11 AM EDT
         Tuesday for LEZ040-041.
         Small Craft Advisory from 3 PM this afternoon to 11
         PM EDT this evening for LOZ042.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Oct 21, 4:22 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
422 AM EDT Mon Oct 21 2019

NYZ001>008-010>014-020-021-085-220915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-Southern Erie-
422 AM EDT Mon Oct 21 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-220915-
Chautauqua-
422 AM EDT Mon Oct 21 2019

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
422 AM EDT Mon Oct 21 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

Nearby

Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.